01-05-2016 09:43 AM
Katy, your cramp issues sound exactly like mine and started almost immediately after starting Tamoxifen last year. I'm going to try bicarbonate of soda as you did and hope I can get a full nights sleep soon.
05-03-2016 06:25 PM
I have been on Tamoxifen for about 4 years now and have been suffering very painful camp of my toes, feet and lower legs, mainly at night but sometimes during the day or evening (I once had to march round and round the table at a board meeting at work to try and stop the pain - somewhat embarassing!). Often cramp wakes me up several times a night.
I followed all the NHS advice about stretching (ran my feet over a tennis ball, did the most weird contortions to stretch out the top of my feet and front of my legs (I seem to get cramp in muscles I didn't know existed!), but this wasn't very effective. However after meeting a retired doctor recently who had suffered from chronic back pain following a major spinal injury, I decided to try the remedy that he has found relieves his back pain - bicarbonate of soda! I've been drinking a teaspoon of bicarbonate of soda in a small glass of water every night before I go to bed. Blooming marvellous! I've had no foot/leg cramps since I started, about 10 days ago. I know it is early days but I just thought I had to share this with those of you who have similar problems. If you google bicarbonate of soda and leg cramps you will see a few posts and articles on this. You should checking with your doctor first to make sure there are no reasons why you should not take it - it tastes quite salty so may not be good if you have high blood pressure. It's allot cheaper than the gorgeous, but expensive Fevertree tonic water which unfortunately did not work for me. .
25-01-2016 06:08 PM
I started getting leg cramps almost immediately after going on tamoxifen. My onco put my on Calcium supplements - 500 mg twice a day & if I skip I can tell almost immediately. It definitely helps a lot but pills must be taken with a meal in order to be effective.
09-01-2016 09:40 AM
Stopped taking tamoxifen (with doctor's suggestion) due to servere joint & bone pain, leg cramps, and other numerous side effects. The odds of reoccurance is not that high for DCIS, I am 76 yrs. old and this tamoxifen is even worse than the radiation treatments I had. Leg cramps keep me up at night, very servere and therefore up every hour or so. So tired, it is hard to focus or function during the day. and of course with the other joint & bone, nausea symptoms, life has no quality. Doctor tells me that as lone as you were on tomoxifen, that is how long it takes for all these symptoms to go away. For me, its been a month off now, and still leg pain (cramps) have not let up. I keep dehydrated, eat 1 bannana a day, still no relieve. Will try to find tonic with quinine today. Any more suggestions?????
08-01-2016 06:33 AM
Hello all of you! Leg cramp is a very popular and painful disease for all of us. It is so irritating time when leg cramp starts. I have a serious leg cramp problem. One of my friends from the USA suggests me for using Limb Bar. It is a specially formulated mineral shop, which gives me relax after using it within 48 hours. Try it, hope it will help to relieve your pain.
10-07-2015 07:57 PM
30-05-2015 09:03 PM
I don't really have bad leg cramps....every once and awhile I get them but not that often. I have been on Tamoxifen for almost 2 yrs in August. Work out 5 days a week, and last weekend biked 2 days in a row. Now I seem to be screwed....both my knees have been sore and keep swelling by the end of the day. My husband is even in shock...says with all the working out I do it is strange for them to be swollen. I'm really hoping this is not the start of a long term issue. Also, my big toe joint has been sore for a few months. I do a lot of lunges and yoga moves hoping that is the issue. Had blood work for gout done and that was fine. The way I eat no way I could have that. Thinking it is the Tamoxifen. Wondering if I should start drinking Tonic water?? Reading posts from years past.....
08-05-2015 11:11 PM
I find that the tonic works. I suffer dreadful cramps at night. Fever Tree do a natural tonic which is great and high in quinine. (3.50 for 4 small bottles in Tesco but worth it).. The sleep really is a problem isn't it.
Take Care Gilly x
08-05-2015 01:44 PM
Yes I get them I used to get them quite frequent but now its can be weeks inbetween, I had one last night what a pain had to jump out of bed. I am on my 5 year and was now told I have to take tamoxifen for another 5 years. Cant wait ......
06-05-2015 01:53 PM
Hi Ladies, I've been on Tamoxifen for about 6 months after app 3 years on Anastrazole/Arimidex. I stopped that because of the joint pains and muscle tightness (not cramps). So, swapped those for leg cramps. Woohoo! I can't see any particular trigger, the last few nights I've woken around 5am, with legs twitching and cramping, the worst are big toe and shin muscle down the front of the calf, you can't exercise it.
The actual cramps usually go away after walking around, but start again when I get back in bed, so I can't get back to proper sleep. What with that and getting up to pee in the night, I'm up and down like the proverbial bride's nightie...and start every day like a zombie. Luckily I'm retired but if you're working and/or have a family to deal with, it must be hell. I'm on 400mg of magnesium which is 107% of RDA, so not sure if taking more is either useful or good for you. My mother used to suffer with night cramps and swore by salt water but it hasn't worked for me (she also drank a lot of tonic - with gin). According to the NHS website,hydration is important and so is doing daily calf and shin stretches. So will try remember and see what happens. Oh for 7 hours of sleep...
02-12-2014 07:13 AM
26-10-2014 05:18 AM
I have only been on Tamoxifen 4 months. But my leg cramps started about one month ago. At first I didn't associate them with Tamoxifen. But I finally read that it is a possible side effect and I decided to go off Tamoxifen to see if they would subside. I have been off for two weeks, and I'm still getting them. So, my question is, if they are Tamoxifen related, how long until it clears my system and I can get some sleep!
16-10-2014 09:38 PM
Hello Everyone! I've been taking tamoxifen for over three years. The muscle cramps didn't start right away. I get them in my toes mostly, but it has happened in my legs, my hips and my back. I have found that increasing the amount of water I drink and adding a little more salt to my diet has helped some, but not completely. I'm going to try the magnesium citrate and see if it helps. I have a lot of side effects from this medication. Hot flashes, weight gain, heart flutters, indigestion, nausea, a bit of wheezing and my eye sight seems to be getting blurry. I don't want to go through cancer again, but all these side effects are getting hard to deal with. And they say I have to take it for another two years at least, maybe even seven according to new reports. :-(
12-09-2013 09:34 AM
10-07-2013 01:59 PM
25-05-2011 08:02 AM
Horrible cramps started for me over a year into tamoxifen. It is horrible and painful and I hate it. My calves in particular tend to cramp up when I'm in bed andI get horrible cramp in my feet and toes every week when I do my aquarobics! I just try to put up with it because I don't want to take more meds. I also just half my tamox dose every so often - I wonder if the tam builds up in the body and that's when it gets bad? And of course, hot flushes are the other nightmare though I'm happy to say that mine have subsided a lot over the past 6 months.